Alert archive / Kansas / Red Flag Warnings in 2011

Red Flag Warning 30, NWS Goodland, KS

June 16, 2011Greeley County, Wichita County, Kansas; Cheyenne County, Colorado

NWS Goodland, KS issued this red flag warning at Jun 16, 2011, 10:31 AM MDT for Greeley County, Wichita County, Kansas; Cheyenne County, Colorado. It took effect at Jun 16, 2011, 4:00 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2011, 10:31 AM MDT (16:31 UTC)
In effect from
Jun 16, 2011, 4:00 PM MDT
Expired
Jun 16, 2011, 9:00 PM MDT
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Greeley County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 88 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 4.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2399 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-110 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

290 
WWUS83 KGLD 161631
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT THU JUN 16 2011

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED OVER FAR SOUTHERN
AND SOUTHWEST PARTS OF THE AREA THIS AFTERNOON AND EVENING...

.CRITICAL RELATIVE HUMIDITY IS EXPECTED TO BE REACHED BY LATE
AFTERNOON. EASTERLY WINDS OF 10 TO 20 MPH WITH A FEW HIGHER GUSTS
ARE ALSO EXPECTED WHICH WILL CREATE BORDERLINE RED FLAG WARNING
CRITERIA. IF THE DRYLINE WHICH AT THIS TIME WOULD BE SOUTH OF THE
AREA CAN MOVE FURTHER NORTH HUMIDITY WILL BE LOWER AND WINDS
STRONGER FROM THE SOUTH OR SOUTHEAST. 

COZ253-KSZ013-027-028-161745-
/O.CAN.KGLD.FW.A.0020.110616T1700Z-110617T0300Z/
KIT CARSON-SHERMAN-WALLACE-LOGAN-
1031 AM MDT THU JUN 16 2011 /1131 AM CDT THU JUN 16 2011/

...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW
HUMIDITY FOR FIRE WEATHER ZONES 013...027...028 AND 253...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE FIRE
WEATHER WATCH. 

HUMIDITY VALUES THIS AFTERNOON ARE NO LONGER EXPECTED TO REACH
LEVELS NEEDED FOR A FIRE WEATHER HIGHLITE. 

$$

COZ254-KSZ041-042-170300-
/O.UPG.KGLD.FW.A.0020.110616T1700Z-110617T0300Z/
/O.NEW.KGLD.FW.W.0030.110616T2200Z-110617T0300Z/
CHEYENNE CO-GREELEY-WICHITA-
1031 AM MDT THU JUN 16 2011 /1131 AM CDT THU JUN 16 2011/

...RED FLAG WARNING IN EFFECT FROM 4 PM MDT /5 PM CDT/ THIS
AFTERNOON TO 9 PM MDT /10 PM CDT/ THIS EVENING FOR GUSTY WINDS
AND LOW HUMIDITY FOR FIRE WEATHER ZONES 041...042 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 4 PM MDT /5 PM CDT/ THIS
AFTERNOON TO 9 PM MDT /10 PM CDT/ THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. 

* WIND...EAST TO SOUTHEAST WINDS OF 10 TO 20 MPH WITH A FEW HIGHER
  GUSTS ARE EXPECTED LATE THIS AFTERNOON AND EVENING. 

* HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES WILL FALL TOWARD 15
  PERCENT LATE THIS AFTERNOON AND EARLY EVENING. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY IN
  DRY FUELS. OUTDOOR BURNING IS NOT RECOMMENDED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/GOODLAND
1 follow-up statement
459 
WWUS83 KGLD 170308
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
908 PM MDT THU JUN 16 2011

COZ254-KSZ041-042-170415-
/O.EXP.KGLD.FW.W.0030.000000T0000Z-110617T0300Z/
CHEYENNE CO-GREELEY-WICHITA-
908 PM MDT THU JUN 16 2011 /1008 PM CDT THU JUN 16 2011/

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONES 041...042 AND 254...

RELATIVE HUMIDITIES HAVE INCREASED ACROSS THE AREA.
THEREFORE...THE RED FLAG WARNING WAS ALLOWED TO EXPIRE.

$$


HTTP://WEATHER.GOV/GOODLAND

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jun 16, 5:43 AM MDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 16, 5:43 AM MDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
543 AM MDT THU JUN 16 2011

.DISCUSSION...
237 AM MDT THU JUN 16 2011

UPPER FLOW WILL BE SOUTHWEST THROUGH SATURDAY AS A TROUGH RESIDES
OVER THE NORTHWEST CONUS. NUMEROUS SHORTWAVES WILL COME THROUGH THE
FLOW INTO NORTHWEST KANSAS. SURFACE LOW PRESSURE OVER EASTERN
COLORADO TODAY WILL MOVE INTO SOUTHWEST KANSAS TONIGHT AND THEN
FURTHER SOUTH INTO THE TEXAS PANHANDLE FRIDAY. HIGH PRESSURE WILL
BUILD SOUTH INTO NORTHWEST KANSAS FRIDAY NIGHT AND CONTINUE OVER THE
REGION THROUGH SATURDAY NIGHT.

WINDS FOR TODAY DO NOT LOOK STRONG ENOUGH FOR RED FLAG CONDITIONS.
FURTHERMORE GREENUP IS UNDERWAY ACROSS KIT CARSON AND SHERMAN
COUNTIES. DO NOT KNOW THE CONDITION OF FUELS ELSEWHERE ACROSS THE
WATCH AREA BUT WOULD EXPECT WALLACE COUNTY TO BE IN GREEN UP AS
WELL. OVERALL CONFIDENCE IS LACKING ON THIS EVENT SO WILL HOLD OFF
ON A WARNING AND KEEP THE CURRENT FIRE WEATHER WATCH GOING.

POPS THIS AFTERNOON AND TONIGHT WILL BE TIED TO THE DRYLINE AND WARM
FRONT AND THE COLD FRONT IN THE NORTHWEST. THUNDERSTORMS WILL MOVE
NORTHEAST THIS EVENING AS THE SHORTWAVE LIFTS OUT. PLAN TO GO WITH
SLIGHT CHANCE POPS FOR THE AFTERNOON AND THEN CHANCE FOR TONIGHT.
THE COLD FRONT WILL MOVE THROUGH THE FA FRIDAY MORNING SO THAT BY
FRIDAY AFTERNOON THE FOCUS WILL BE ALONG THE FRONT POSITIONED OVER
THE SOUTHWEST PART OF THE FA IN EASTERN COLORADO...FROM CHEYENNE
COUNTY COLORADO TO GREELEY COUNTY KANSAS. STORMS WILL THEN MOVE
NORTHEAST ACROSS THE REST OF THE FA FRIDAY NIGHT. PLAN TO KEEP
CURRENT SLIGHT CHANCE POPS FOR FRIDAY AFTERNOON/NIGHT. ANOTHER
SHORTWAVE WILL BRING SLIGHT CHANCE POPS TO THE FA SATURDAY/SATURDAY
NIGHT.

850MB TEMPERATURES ARE VERY WARM TODAY AND THEN COOL TO THE LOWER
20S FRIDAY AND SATURDAY. MAX TEMPERATURES TODAY WILL RISE INTO THE
MID/UPR 90S TODAY. TEMPERATURES WILL BE RISE TO THE MID/UPR 80S
FRIDAY/SATURDAY. MIN TEMPERATURES WILL BE IN THE LOW/MID 60S TONIGHT
COOLING TO THE MID/UPR 50S FRIDAY NIGHT AND THEN WARMING SOME INTO
THE UPR 50S/LOW 60S SATURDAY NIGHT.

FS
&&

.AVIATION...
543 AM MDT THU JUN 16 2011

FOR THE 12Z TAFS...VFR CONDITIONS ARE EXPECTED THROUGH THE
PREVAILING TAF PERIOD. CONVECTION HAS MOVED EAST OF KMCK...WITH
CLEARING SKIES BEHIND THE DEPARTING STORMS. THIS AFTERNOON AND
EVENING CONVECTIVE ACTIVITY WILL RETURN...BUT THERE IS SOME
UNCERTAINTY TO THE EXTENT THAT IT MAY IMPACT THE TERMINALS SO HAVE
JUST MENTIONED A CB GROUP FOR NOW. KMCK WILL HAVE A GREATER CHANCE
FOR THUNDERSTORMS AS IT IS PROGGED TO BE JUST NORTH OF THE WARM
FRONT AS THE NEXT UPPER LEVEL DISTURBANCE MOVES THROUGH. WINDS WILL
REMAIN OUT OF THE SOUTH-SOUTHEAST AT AROUND 10KT...INCREASING INTO
THE AFTERNOON HOURS. WINDS WILL THEN DROP OFF BETWEEN 03-04Z
BECOMING LIGHT AND VRB AT KGLD AND NORTHEASTERLY AT KMCK.

PMM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FIRE WEATHER WATCH FROM 11 AM MDT /NOON CDT/ THIS MORNING
     THROUGH THIS EVENING FOR KSZ013-027-028-041-042.

NE...NONE.
CO...FIRE WEATHER WATCH FROM 11 AM MDT THIS MORNING THROUGH THIS
     EVENING FOR COZ253-254.

&&
Hazardous weather outlook, Jun 16, 4:40 AM MDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
440 AM MDT THU JUN 16 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171530-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
440 AM MDT THU JUN 16 2011 /540 AM CDT THU JUN 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING EAST OF A LINE FROM YUMA COLORADO TO GOVE KANSAS. THE MAIN
THREAT WILL BE DAMAGING WIND AND POSSIBLY LARGE HAIL.

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE OVER SOUTHWEST
PARTS OF THE TRI-STATE AREA THIS AFTERNOON...WHERE A FIRE WEATHER
WATCH IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH TUESDAY. A FEW STORMS
MAY BE SEVERE SUNDAY AFTERNOON AND EVENING OTHERWISE THE MAIN
THREAT WILL BE CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

FS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 4:49 PM MDTSpecial Weather StatementGLDGove26 min
Jun 16, 5:12 PM MDTSpecial Weather StatementGLDGove, Logan33 min
Jun 16, 5:30 PM MDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas18 min
Jun 16, 5:18 PM MDTSpecial Weather StatementGLDKit Carson27 min
Jun 16, 5:37 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma53 min

Nearby

Red Flag Warnings in Kansas, 2011Red Flag Warnings in Colorado, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.